Fibromyalgia, Zoloft withdrawal and alternatives

Discussion in 'Fibromyalgia Main Forum' started by futzandstuff, Mar 2, 2011.

  1. futzandstuff

    futzandstuff New Member

    Diagnosed with fibromyalgia 20 years ago. Doctor put me on low-dose Zoloft fifteen years ago to help with the sleep disorder. The drug was a lifesaver - once I started sleeping normally, so many of my other fibromyalgia symptoms became more controllable. I have been trying to stop taking Zoloft on and off for 5 years (hate being on drugs). Always end up going back on because of the severity of the withdrawal symptoms. I have been off Zoloft now for a month. My symptoms aren't getting any better. My research says withdrawal symptoms can last 4 to 8 weeks.

    A lot of the listed withdrawal symptoms are similar to a major fibro flare-up, so it's hard to tell which is which. I have dealt with mega-fibromyalgia flare-ups in the past and if I know the symptoms are temporary due to withdrawal, I will tough it out.
    So, I have three questions:
    1) Has anyone gone through anti-depressant withdrawal with non-stop symptoms of what seems to be a major fibromyalgia flare-up, and how long did it last?
    2) Are there non-addictive (in the sense that I won't be dealing with withdrawal once I stop) alternatives to low dose anti-depressants that will help with the sleep disorder?
    3) I have been researching and found a product called AMORYN - it's a natural anti-depressant and contains ingredients that do a lot of what the SSRI anti-depressants do, as well as supplementing the body with things it needs to produce more serotonin (thus helping with sleep). I am thinking it might be a healthier (and hopefully non-addictive) alternative to Zoloft. I have a feeling the Zoloft was helping with more than just the sleep disorder, and am worried that without the Zoloft I am going to be dealing with more chronic fibromyalgia symptoms. Has anyone taken AMORYN? Found it helpful?

  2. heapsreal

    heapsreal New Member

    I have had the withdrawal thing with zoloft, i just really slowed down the taper and then changed to 5htp which help alot. That was few years ago and now i use 5htp and it helps with mood. For some reason i cant tolerate zoloft type drugs anymore and 5htp does the job. I find tryptophan is helping with sleep even though still on sleep meds, but it helps improve sleep quality. Tryptophan an hour after eating dinner will help sleep and mood.

  3. Chelz

    Chelz New Member

    I was put on Zoloft many years ago at 50 milligrams per day. I had to stop this drug after a few days and I almost had to go to the ER the side effects were horrendous.

    But, as most antidepressants go, they all have a withdrawal period and since you were on Zoloft for such a long time, it's going to take time for your body to adjust to you not having it.

    I did, however, go on Paxil which is basically the same as Zoloft. I was on the Paxil for 4 years and had to go off becuase of miserable side effects that were worse than any fibro flare up I could ever imagine. I was told to taper off the Paxil within one weeks time, that was too quick for me, the withdrawal effects lasted about 4 months for me. They were horrendous as well. Increased pain, horrible fatigue, weird sensations of brain zaps going through my head, I would curl up into a ball because of the withdrawal effects, I also had a lot of feelings of despair and just felt horrible for months.

    The reason I did not go back on the drug? 100 pounds of weight gain is enough to not make anyone ever go back on these drugs. The weight gain was so severe and it was caused by this nasty drug, that I would rather go through months and months of withdrawal then to continue along the bad path this drug took me.

    As for your second question, I do not believe that there are any safe antidepressants out there, I have been on 4, and they all caused more problems then they were ever worth.

    I think your suggestion of the natural antidepressant is your best bet. I have never heard of this product before, but do the research, and PLEASE find out for yourself (your doctor will not know about this product) and first find out if it has the typical pharmaceutical effects because if it does, I would be very cautious about that too.

    As far as sleep goes, try liquid magnesium,or a supplement called "midnight" which can be purchased in your regular drug store may help you. Try to get as much "natural" help with sleep issues as you can.

    My doctor also gave me Elavil, at a very low dose, to help me with sleep, but that too caused a 40 pounds weight gain as well as blurry vision, dizziness, and also withdrawal effects as well. Just not worth all the added health problems and issues, we have enough to deal with having fibro alone. Good luck to you. Hugs, Chelz.
  4. kbak

    kbak Member

    When I wanted to get off one of the drugs I was on I consulted a person that deals with drug rehab. Their recommendations are quite different than the doctors. She said to decrease the amount you are taking by 10%. This is easy to do with a pill but more difficult if it's a capsule. So your eliminating a small amount, and you let your body ajust to this until you are comfortable at the decreased amount however long that might be. Then you take off 10% more and let your body ajust, and repeat the process until your off the drug.

    This works extremely well without strong withdrawl problems. I take St. John's Wort now and it works very well for me. I start it first thing in the morning. I first started taking it at night with no effect, and switched to morning and it worked. I take 700mg. once a day, but other's need to take 300mg. 3 times a day. St. John's wort is also an anti viral. There are other mood enhancers such as 5htp, and sam-e. I've never heard of AMORYN, but it's worth a try, that's the only way to know if some things going to work for you. Be sure to off the Zoloft first.

    Good Luck,
  5. futzandstuff

    futzandstuff New Member

    I initally posted to the health board since my questions seemed to cover several topics and thought I might get more responses to my question. But I've deleted my poston the Health Board and just left it in the fibromyalgia (getting more responses there). Haven't really posted to a board before, so thanks for the input.

  6. TaniaF

    TaniaF Member

    It's supposed to help the mood and joint aches too! I'm temped to go that route. My doctors all want to put me on an SSRI - I can't even take them for a couple days due to side effects.

    I'm all for natural...
  7. futzandstuff

    futzandstuff New Member

    The way you describe withdrawing sounds a lot more sensible. Unfortunately, the pills come as a capsule, in 25, 50, and 100 mg. dosages (I've been on 50 for years) so gradually going down by 10% isn't an option. I tried the gradual weaning (lowering to the lowest pill, and then alternating days, etc.), and the withdrawal symptoms were just as bad once I got to the 2nd week of no pills. It's a moot point now, since I haven't had any pills for 5 weeks.

    I'm not looking for anything for depression, but for the sleep problems. The Zoloft probably did help with mood also, since that is what it's for.

    You mention the St. John's Wort and 5htp. Do you take them for aiding with the sleep problems and do they help? Or are you also suggesting they would help with the overall withdrawal problems I am having?

    [This Message was Edited on 03/05/2011]
  8. futzandstuff

    futzandstuff New Member

    Maybe I should break down my initial question since this is where I'm having the worst problems:

    Diagnosed with fibromyalgia 20 years ago. Doctor put me on low-dose Zoloft (25 mg daily to start but have been on 50mg for most of the time) fifteen years ago to help with the sleep disorder. I have been off Zoloft now for a month. My symptoms aren't getting any better. My research says withdrawal symptoms can last 4 to 8 weeks.

    A lot of the listed withdrawal symptoms are similar to a major fibromyalgia flare-up, so it's hard to tell which is which. I have dealt with mega-fibromyalgia flare-ups in the past that have lasted weeks so if I know the symptoms are temporary due to withdrawal, I will tough it out.

    My question is has anyone gone through an anti-depressant withdrawal after long-term use and had the symptoms of what seems to be a non-stop major fibromyalgia flare-up (3 weeks and counting)? How long did it last?

    Deb[This Message was Edited on 03/05/2011]
  9. kbak

    kbak Member

    Do your capsules come apart easily? Some do and some don't. If they come apart ok, then you could decrease by 10%.

    The whole sleep problem issue of course is complex. Everyone is different so what works for me may not work for you. I never get a full nights sleep, what a miracle that would be! My routine is, I take a pain pill, a mucsle relaxer, a benedryl and melatonin before bed and then I have ready another benedryl and pain pill to take when I wake up a few hours later.

    Sometimes I have to add another melatonin or pain pill depending on how bad I feel. The people that get way better sleep seem to be the ones taking heavier duty drugs. I'm just taking tramadol. The one thing that really helped me to sleep well was the hormone progesterone. The only down side to that was it made me so drowsy during the day, so I stopped that.

    Sometimes raising the seratonin during the day can help you sleep better at night. I wish I had a magic answer, I don't. It all comes down to constant experimentation. I wish you the best.